FK506 and cyclosporine are structurally unrelated but mechanistically very similar immunosuppressive drugs that inhibit T-cell activation (10
). The target receptors for these two drugs, FK binding protein and cyclophilin respectively, both possess peptidyl-prolyl cis
-trans isomerase (PPI-ase) activity (6
). Transcriptional regulation of interleukin 2, interleukin 4, and gamma interferon seems to be the ultimate molecular basis for the inhibition of T-cell-dependent immune interactions observed with these drugs (10
). A preliminary study from Pittsburgh found the spectrum of renal allograft pathology seen in patients treated with these two drugs to be quite similar (3
The morphological features of drug toxicity in renal allograft biopsies were somewhat more frequent in the cyclosporine-treated patients (1.9 episodes per patient) than in patients on FK506 (1.4 episodes per patient). Varying degrees of tubular vacuolation was frequently demonstrable even in biopsies showing acute cellular rejection. If significant lymphocytic infiltration and tubular injury are present, it can be useful to treat for rejection despite the tubular vacuolation. Persistent tubular vacuolation after the rejection has resolved is then managed by a reduction in the dosage of FK506 or cyclosporine. Other possible causes of isometric tubular vacuolation, such as mannitol or dextran infusions and exposure to radiocontrast media, should be kept in mind (5
). Myocyte vacuolation, when present, was accompanied by tubular vacuolation. A thickened medial layer in these vessels suggested an underlying element of vasospasm. The changes were generally reversible, regressing over several days as the drug dosage was reduced. This is in contrast to the smooth-muscle vacuolation seen in patients on chemotherapy, which may persist for several months after cessation of drug therapy.
Although the development of peritubular calcifications was typically a delayed phenomenon, sequential allograft biopsies occasionally showed that such calcifications could appear and then dissolve over several days. It seems that a fairly high turnover of calcium can occur in the renal parenchyma. These calcifications are probably dystrophic in nature and occur at sites of previous individual tubular cell necrosis mediated by drugs. There is evidence that ischemia exacerbates drug-induced tubular injury (26
). Calcifications following pure ischemic injury to the tubules are larger and coarser compared with those seen in drug toxicity.
Striped fibrosis (14
) is a picturesque term applied to parallel bands of cortical interstitial fibrosis running perpendicular to the renal capsule and separated by foci of atrophic tubules. The distribution of the fibrosis suggests that the underlying pathogenetic mechanism is an ischemic tubular atrophy and fibrous replacement in the watershed zones of renal parenchyma lying between adjacent cortical arteries. In the literature on cyclosporine, striped fibrosis has implied chronic drug toxicity (22
); however, it is merely the end result of a vaso-occlusive process, so that hypertension, transplant vasculopathy, and renal artery stenosis should be excluded before accepting these lesions as evidence of a chronic toxic insult to the kidney. The median time of documentation of striped fibrosis in FKS06-treated patients was 200 days (range, 62-406). Striped fibrosis was not always consistently demonstrable in sequential biopsies from the same patient. This can conceivably be a function of the orientation of the biopsy needle in relation to the parallel bands of fibrosis. Alternately, the fibrosis may be focal in its distribution and not always sampled.
Hyalinosis of arterioles and interlobular arteries was noted in 10 biopsies from nine FK506-treated allografts examined 7 to 531 days post-transplant (median, 154 days). Three biopsies were performed within 2 weeks of transplantation and probably reflected donor disease. The remaining seven biopsies were associated with tubular vacuolation (six instances), tubulointerstitial calcifications (four instances), and striped fibrosis (three instances). Because hypertension was not a significant clinical problem in these patients, it is quite likely that FK506 had a role in the pathogenesis of hyalinosis in the latter seven cases, as has been previously reported for cyclosporine (21
). Diabetes mellitus can produce similar vascular lesions in the kidney.
Thrombotic microangiopathy associated with hemolytic uremic syndrome developed in one of the FK506-treated patients in this series. It is difficult to attribute unequivocally the syndrome to FK506 therapy, but it is worth recalling that glomerular capillary thrombosis has been observed in association with cyclosporine therapy (13
). The severity of the underlying pathology varies and, as illustrated by the case reported here, the allograft can potentially recover completely from such an insult. However, in other cases focal segmental thickening or reduplication of the segmental glomerular capillary basement membrane, without mesangial interposition, can also ensue (22
). A number of fatalities associated with cyclosporine-induced hemolytic uremic syndrome have been recorded (15
). The differential diagnosis of thrombotic microangiopathy includes other causes of hemolytic syndrome and acute vascular rejection.
The patient with FK506-associated arteriopathy reported here responded to a reduction in drug dosage, and the allograft is functioning well following this presumed toxic episode. We have since also seen another similar mild, self-limited case. Arteriopathy associated with cyclosporine is well documented (13
). When associated with marked intimal proliferative lesions, it can lead to graft loss (13
). Milder cases similar to ours have been reported by Mihatsch et al. (23
). Experimental toxicology studies, however, have not shown any vascular toxicity of FK506 in the renal arterial tree (1
). It is important to stress that the occurrence of vascular lesions in renal allografts should not always be equated with acute drug toxicity. Indeed we and others (13
) believe that acute vascular rejection accounts for most such cases. Before attributing proliferative arteriopathy to drug therapy, one should give due consideration to the possibility that acute humoral (vascular) rejection can occur in lymphocyte crossmatch-negative patients, mediated by antibodies directed to donor endothelial antigens or to other non human leukocyte antigen (HLA) specificities (2
Focal glomerulosclerosis noted in four patients receiving FK506 also calls for comment. The native kidney disease was essential hypertension in two cases, diabetes mellitus in one case, and undetermined in the remaining case. One biopsy had changes of chronic transplant glomerulopathy and vasculopathy, and focal glomerulosclerosis in this instance could have an ischemic basis. In one case, a crescenteric lesion with mesangial proliferation observed in a previous biopsy suggested de novo glomerulonephritis as the cause of the focal sclerosing lesion in the glomeruli. In the remaining two cases, concomitant tubular vacuolation, tubulointerstitial calcification, and striped fibrosis raised the possibility that FK506 itself had a role in the development of focal segmental glomerulosclerosis. Consistent with this notion, patterns of proteinuria indicative of glomerular injury have been reported in patients receiving FK506 (7
). Focal segmental glomerulosclerosis has been associated with chronic cyclosporine therapy (20
); but, in general, glomerular lesions due to immunosuppressive drugs are still poorly understood (22
The exact mechanism of FK506-induced renal toxicity is not known. A direct antiproliferative effect of the drug on renal proximal tubular cell lines has been shown (17
). A reduction of proximal tubule phosphoenolypyruvate carboxylkinase mRNA leading to increased fractional citrate seems to occur in the rat kidney (25
). Intrarenal vasoconstriction, possibly mediated by endothelin secretion by glomerular mesangial cells, may also be involved (16
). FK506 is chemically unrelated to cyclosporine and has a distinct target receptor. The marked similarity in the morphologic correlates of drug toxicity observed for these two drugs suggests that the ultimate molecular mechanisms involved in cell injury must be closely interlinked. Evidence that these mechanisms may not be totally identical comes from a report that FK506 is an effective replacement immunosuppressant in cases of cyclosporine associated hemolytic uremic syndrome (18